Heavy Snow, Central Oregon
- When
- December 15, 6:00 AM PST to 2:00 PM PST
- Where
- Central Oregon forecast zone
- Reported by
- Trained Spotter
Spotters reported 9 inches of snow 5 miles northeast of Sisters and 5.5 inches 2 miles southwest of Sisters.
Heavy snow came on the heels of a deep low pressure system. Six to 9 inches of snow fell in the Sisters area of Central Oregon.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Heavy snow came on the heels of a deep low pressure system. Six to 9 inches of snow fell in the Sisters area of Central Oregon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 15, 3:40 AM PST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
340 AM PST FRI DEC 15 2006
UPDATED AVIATION DISCUSSION
...HIGH WIND WARNINGS REMAIN IN EFFECT THROUGH THE REMAINDER OF
TONIGHT THROUGH 10 AM PST THIS MORNING...
.SHORT TERM...THE HIGH WIND WARNINGS REMAIN IN EFFECT THROUGH THE
REMAINDER OF TONIGHT THROUGH 10 AM PST THIS MORNING. WIND GUSTS AT
THE DALLES AIRPORT PEAKED AT 63 MPH JUST AFTER MIDNIGHT. AS SUCH I
HAVE ISSUED A HIGH WIND WARNING FOR THE EASTERN COLUMBIA RIVER GORGE
IN EFFECT UNTIL 10 AM PST THIS MORNING. A WIND GUST OF 69 MPH WAS
MEASURED A SHORT TIME AGO IN ENTERPRISE. I HAVE THEREFORE ISSUED A
HIGH WIND WARNING FOR WALLOWA COUNTY IN EFFECT UNTIL 10 AM PST THIS
MORNING. WE HAVE RECEIVED REPORTS OF NUMEROUS TREES BLOWN DOWN
PRODUCING PROPERTY DAMAGE...LIVE POWER LINES DOWN AND POWER OUTAGES
IN DESCHUTES COUNTY. WINDS HAVE MEASURED FROM 58 TO 69 MPH IN
DESCHUTES AND JEFFERSON COUNTIES OVER THE LAST COUPLE OF HOURS. WE
HAVE RECEIVED REPORTS OF TREES BLOWN DOWN IN WAPATO AND TOPPENISH IN
YAKIMA COUNTY WITH LIVE POWER LINES DOWN. WINDS HAVE MEASURED FROM
52 TO 92 MPH ON THE HANFORD NUCLEAR RESERVATION IN BENTON COUNTY IN
SOUTHEAST WASHINGTON. HANFORD ITSELF MEASURED A WIND GUST TO 68 MPH
AT 230 AM. PENDLETON AIRPORT MEASURED A SUSTAINED 2-MINUTE AVERAGE
WIND SPEED OF 48 MPH AND A WIND GUST TO 61 MPH AT 240 AM. STRONG
AND DAMAGING WINDS WILL CONTINUE THROUGH THE REMAINDER OF TONIGHT
AND FRIDAY MORNING. DO NOT VENTURE OUTDOORS AS THE WIND STORM CAN
PRODUCE FLYING PROJECTILES OF LOOSE OBJECTS THAT ARE NOT ANCHORED TO
THE GROUND. IN ADDITION...WHEREVER TREES AND TREE LIMBS HAVE BLOWN
DOWN THERE IS THE RISK OF LIVE DOWNED POWER LINES. STAY AWAY FROM
DOWNED POWER LINES. POLAN
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...MODELS HAVE BEEN
CONSISTENT WITH OVERALL PATTERN THROUGH THE EXTENDED WITH ONLY
MINOR VARIATION IN SPEED AS A SERIES OF WEAK DISTURBANCES MOVE
THROUGH THE AREA. SATURDAY NIGHT AND SUNDAY THERE WILL BE NORTHERLY
FLOW OVER THE PACIFIC NORTHWEST WITH A RIDGE BUILDING OFFSHORE. WEAK
IMPULSES IN THE NORTHERLY FLOW WILL KEEP A SLIGHT CHANCE OF
SHOWERS...MAINLY IN THE MOUNTAINS. TEMPERATURES WILL REMAIN COLD IN
NORTHERLY FLOW. MONDAY THE RIDGE WILL MOVE INLAND...BUT ANOTHER
IMPULSE KEEPS A SLIGHT CHANCE OF PRECIPITATION. THE UPPER LEVEL FLOW
WILL BECOME SOUTHWEST MONDAY NIGHT. A SERIES OF WEAK IMPULSES WILL
CONTINUE THROUGH THURSDAY KEEPING LOW CHANCES OF PRECIPITATION OVER
THE AREA. COONFIELD
&&
.AVIATION...WINDS BETWEEN 25 TO 40 MPH WITH GUSTS NEARING 60 MPH ARE
EXPECTED ACROSS ALL TWEB ROUTES AND ACROSS SOME TAF SITES EXCEPT FOR
KRDM AND KDLS WHERE WINDS HAVE DECREASED TO LESS THAN 20 KT. WINDS
WILL DECREASE ACROSS REST OF THE AREA BETWEEN 16-19Z. PREVAILING
CONDITIONS WILL REMAIN VFR. SHOWERS HAVE DECREASED ACROSS THE AREA
BUT ISOLATED CONVECTION MAY LOWER CEILINGS TO 4000-5000 FT AT TIMES
THROUGH 03Z. 76
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 47 28 34 24 / 30 10 10 10
ALW 48 29 34 25 / 30 10 10 10
PSC 48 27 35 25 / 20 10 10 10
YKM 43 23 30 21 / 20 10 10 10
HRI 49 26 34 22 / 20 10 10 10
ELN 37 20 27 20 / 30 10 10 10
RDM 39 14 31 17 / 50 30 20 20
LGD 42 22 30 19 / 40 30 10 10
GCD 39 19 33 18 / 40 20 10 10
DLS 47 30 35 28 / 30 10 10 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 10 AM PST THIS MORNING FOR ORZ041>044-
049-050-501-503>506.
WA...HEAVY SNOW WARNING UNTIL NOON PST TODAY FOR WAZ501.
WIND ADVISORY UNTIL 10 AM PST THIS MORNING FOR WAZ027.
HIGH WIND WARNING UNTIL 10 AM PST THIS MORNING FOR WAZ024-028-
029.
&&
TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/76/76HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
559 AM PST FRI DEC 15 2006
ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-161315-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
559 AM PST FRI DEC 15 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON
STRONG WIND
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
ANOTHER STORM WILL CROSS THE REGION OVERNIGHT AND FRIDAY MORNING.
THIS WILL PRODUCE STRONG AND DAMAGING WINDS...WITH RAIN AND MOUNTAIN
SNOW THAT WILL BE HEAVY AT TIMES ACROSS THE EAST SLOPES OF THE
WASHINGTON CASCADES. STRONG WINDS WILL CONTINUE OVERNIGHT...WITH
SOUTH TO SOUTHWEST WINDS OF 30 TO 50 MPH WITH GUSTS TO 60 TO 65 MPH.
THE STRONG WINDS WILL CONTINUE THROUGH FRIDAY MORNING. SEE PRODUCT
PDXNPWPDT AND PDXWSWPDT (WMO HEADER WWUS76 KPDT 150833) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
PRECIPITATION AND WIND WILL DECREASE OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
123 AM PST FRI DEC 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HEAVY SNOW 3 WSW ELLENSBURG 46.98N 120.61W
12/14/2006 M5.0 INCH KITTITAS WA TRAINED SPOTTER
5 INCHES OF SNOW IN LAST 6 HOURS. HEAVY SNOW CONTINUING
AT THIS TIME.
0230 PM HEAVY SNOW 9 N ELLENSBURG 47.13N 120.54W
12/14/2006 M6.5 INCH KITTITAS WA TRAINED SPOTTER
6.5 INCHES OF SNOW IN 6.5 HOURS. MODERATE SNOW CONTINUING
TO FALL.
0240 PM HEAVY SNOW ELLENSBURG 47.00N 120.55W
12/14/2006 M6.0 INCH KITTITAS WA PUBLIC
6 INCHES OF SNOW SO FAR TODAY. HEAVY SNOW FALLING
CURRENTLY.
0740 PM NON-TSTM WND GST CONDON 45.24N 120.18W
12/14/2006 M64.00 MPH GILLIAM OR MESONET
MEASURED 64 MPH WIND GUST RECORDED BY AUTOMATED WIND
SENSOR.
0745 PM NON-TSTM WND GST 11 E SHANIKO 45.03N 120.54W
12/14/2006 M78.00 MPH WASCO OR MESONET
NORTH POLE RIDGE RAWS HAD 78 MPH WIND GUST.
0810 PM NON-TSTM WND GST 6 SW CULVER 44.46N 121.29W
12/14/2006 M69.00 MPH JEFFERSON OR AMATEUR RADIO
MEASURED WIND GUST OF 69 MPH.
0812 PM NON-TSTM WND GST 4 NE SISTERS 44.33N 121.49W
12/14/2006 M66.00 MPH DESCHUTES OR PUBLIC
MEASURED 66 MPH WIND GUST.
0820 PM NON-TSTM WND GST 5 WSW SHANIKO 44.99N 120.85W
12/14/2006 M63.00 MPH WASCO OR MESONET
MOUNT IDENTIFIER ODOT WEATHER SENSOR RECORDED 63 MPH WIND
GUST.
0830 PM HEAVY SNOW 9 NW ROSLYN 47.32N 121.25W
12/14/2006 M8.0 INCH KITTITAS WA TRAINED SPOTTER
MEASURED 8 INCHES OF SNOW BY 5 PM. LIGHT SNOW STILL
FALLING.
0855 PM HEAVY SNOW 3 SE CLE ELUM 47.15N 120.89W
12/14/2006 M10.0 INCH KITTITAS WA TRAINED SPOTTER
MEASURED 10 INCHES OF SNOWFALL DURING THE DAY.
0900 PM HEAVY SNOW 3 S CLE ELUM 47.15N 120.92W
12/14/2006 M10.0 INCH KITTITAS WA TRAINED SPOTTER
10 INCHES OF WET HEAVY SNOW FELL TODAY.
0930 PM NON-TSTM WND DMG LA PINE 43.67N 121.50W
12/14/2006 DESCHUTES OR EMERGENCY MNGR
DESCHUTES COUNTY EMERGENCY MANAGER REPORTS TREES BLOWN
OVER ON TO 4 HOUSES IN LA PINE AND ON TO 1 HOUSE IN
SISTERS. MANY TREES AND POWER LINES DOWN COUNTYWIDE.
STRONG WINDS AND DAMAGE CONTINUING AS OF 1120 PM.
0933 PM NON-TSTM WND GST 3 N HELIX 45.89N 118.65W
12/14/2006 M62.00 MPH UMATILLA OR TRAINED SPOTTER
MEASURED 62 MPH WIND GUST.
0935 PM NON-TSTM WND GST 2 S WARM SPRINGS 44.74N 121.29W
12/14/2006 E65.00 MPH JEFFERSON OR TRAINED SPOTTER
WIND GUSTS IN EXCESS OF 60 MPH. SPOTTER ANEMOMETER ONLY
READS TO 60 MPH AND WINDS WERE GREATER THAN THAT.
1010 PM NON-TSTM WND GST 4 SSE IRRIGON 45.85N 119.45W
12/14/2006 M0.00 MPH MORROW OR MESONET
MESONET SENSOR RECORDED 61 MPH WIND GUST.
1015 PM NON-TSTM WND DMG 1 SSW TOPPENISH 46.37N 120.32W
12/14/2006 YAKIMA WA TRAINED SPOTTER
SPOTTER RELAYED SCANNER RADIO REPORTS OF TREES BLOWN ON
TO HOUSES IN TOPPENISH...NEAR WAPATO AND NEAR YAKIMA.
1030 PM NON-TSTM WND GST 10 NW HARDMAN 45.29N 119.78W
12/14/2006 M62.00 MPH MORROW OR TRAINED SPOTTER
MEASURED WIND GUST OF 62 MPH WITH SUSTAINED WINDS OF 35
TO 45 MPH.
1110 PM NON-TSTM WND GST 9 SSE ASHWOOD 44.60N 120.68W
12/14/2006 M65.00 MPH JEFFERSON OR MESONET
BOARD HOLLOW RAWS SITE HAD 65 MPH WIND GUST.
1125 PM NON-TSTM WND GST 5 NW HERMISTON 45.89N 119.34W
12/14/2006 M69.00 MPH UMATILLA OR MESONET
HERMISTON NW MESONET SENSOR RECORDED 69 MPH WIND GUST.
1158 PM NON-TSTM WND DMG 1 N PRAIRIE CITY 44.45N 118.71W
12/14/2006 GRANT OR TRAINED SPOTTER
58 MPH WINDS WITH MANY TREES DOWN. SPOTTER DROVE FROM
BEND TO PRARIE CITY AND ENCOUNTERED STRONGEST WINDS FROM
PRINEVILLE TO PRARIE CITY.
1200 AM NON-TSTM WND DMG N LA PINE 43.67N 121.50W
12/15/2006 DESCHUTES OR PUBLIC
*** 1 INJ *** HEARD FROM RED CROSS OF TREES FALLING ON TO
3 HOUSES IN LA PINE. 1 INJURED PERSON TAKEN TO HOSPITAL.
HEAVY WIND AND HEAVY SNOW CONTINUING.
0100 AM NON-TSTM WND DMG LA PINE 43.67N 121.50W
12/15/2006 DESCHUTES OR EMERGENCY MNGR
DESCHUTES COUNTY EMERGENCY MANAGER REPORTS ELECTRICITY
OUT TO 2000 CUSTOMERS IN LA PINE AREA DUE TREES FALLING
ON TO POWER LINES.
&&
GPPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
218 AM PST FRI DEC 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM NON-TSTM WND DMG 6 N LA PINE 43.75N 121.50W
12/14/2006 DESCHUTES OR DEPT OF HIGHWAYS
TREES DOWN PARTIALLY BLOCKING SOUTHBOUND LANES OF HIGHWAY
97.
1010 PM NON-TSTM WND GST 4 SSE IRRIGON 45.85N 119.45W
12/14/2006 M61.00 MPH MORROW OR MESONET
MESONET SENSOR RECORDED 61 MPH WIND GUST.
1015 PM NON-TSTM WND GST 1 N UKIAH 45.14N 118.94W
12/14/2006 M64.00 MPH UMATILLA OR MESONET
UKIAH MESONET SENSOR RECORDED A 64 MPH WIND GUST.
1018 PM NON-TSTM WND DMG 2 W SISTERS 44.29N 121.59W
12/14/2006 DESCHUTES OR DEPT OF HIGHWAYS
WEST BOUND LANE OF US 20 BLOCKED BY FALLEN TREE.
1025 PM NON-TSTM WND GST 1 N HEPPNER 45.36N 119.56W
12/14/2006 M62.00 MPH MORROW OR MESONET
HEPPNER MESONET SENSOR RECORDED 62 MPH WIND GUST
1200 AM NON-TSTM WND GST 1 N DALE 44.97N 118.93W
12/15/2006 M59.00 MPH GRANT OR MESONET
CASE MESONET STATION RECORDED 59 MPH WIND GUST.
0100 AM NON-TSTM WND DMG 1 SSW TOPPENISH 46.37N 120.32W
12/15/2006 YAKIMA WA TRAINED SPOTTER
SPOTTER REPORTED POWER LINES DOWN AT A GAS STATION IN
TOPPENISH.
0110 AM NON-TSTM WND GST 11 NNE PASCO 46.39N 119.00W
12/15/2006 M62.00 MPH FRANKLIN WA TRAINED SPOTTER
SUSTAINED 40 TO 50 MPH WINDS WITH A PEAK GUST OF 62 MPH.
0112 AM NON-TSTM WND GST 2 NNW PENDLETON 45.70N 118.83W
12/15/2006 M61.00 MPH UMATILLA OR MESONET
PENDLETON AIRPORT ASOS RECORDED WIND GUST OF 61 MPH.
0114 AM NON-TSTM WND DMG ELGIN 45.56N 117.92W
12/15/2006 UNION OR DEPT OF HIGHWAYS
HIGHWAY 204 CLOSED DUE TO HIGH WINDS AND FALLEN TREES
FROM MILEPOSTS 8 TO 37.
&&
GPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
238 AM PST FRI DEC 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 AM NON-TSTM WND GST ENTERPRISE 45.43N 117.28W
12/15/2006 M69.00 MPH WALLOWA OR TRAINED SPOTTER
MEASURED WIND GUST OF 69 MPH.
&&
GP1 heavy snow. Local standard time, as filed.
Spotters reported 9 inches of snow 5 miles northeast of Sisters and 5.5 inches 2 miles southwest of Sisters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514.